Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 126, NWS Aberdeen, SD

July 26, 2011Hyde County, Potter County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2011, 6:12 PM CDT for Hyde County, Potter County, Sully County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2011, 6:12 PM CDT (23:12 UTC)
Expired
Jul 26, 2011, 7:00 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hyde County, SD, Potter County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:21 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:43 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 26, 3:43 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT TUE JUL 26 2011

.SHORT TERM...THROUGH FRIDAY MORNING

MAIN FOCUS IS ON NEAR TERM. GUIDANCE CONTINUES TO INDICATE
FAVORABLE ENVIRONMENT FOR SEVERE STORM DEVELOPMENT ALONG AND EAST
OF THE MISSOURI VALLEY DURING THE MID TO LATE AFTERNOON HOURS. THE
STORM ENVIRONMENT IS MARKED BY MIXED LAYER CAPE VALUES UPWARDS OF
3000 J/KG ALONG WITH STRONG SPEED AND DIRECTIONAL SHEAR. FOCUS
MECHANISM IS BOUNDARY FROM HOSMER DOWN TO CLARK...MARKING WHERE
LATE MORNING CONVECTION HAS MODIFIED THE LOW LEVEL AIRMASS. ALSO
MONITORING SOUTH CENTRAL COUNTIES WHERE TEMPERATURES HAVE WARMED
CLOSE TO THE CONVECTIVE TEMPERATURE. WARM AIR ALOFT STILL THE MAIN
ISSUE...ESPECIALLY AS HEATING HAS BEEN DELAYED OVER MUCH OF THE
CWA. ANTICIPATING A MID AFTERNOON INITIATION TIME FOR SURFACE BASED
CONVECTION.

AS SYSTEM PROGRESSES EAST TONIGHT...LOW LEVEL JET WILL SET UP OVER
THE EASTERN CWA. BEST CONVERGENCE LOOKS TO BE IN NORTH
DAKOTA...WITH CORFIDI VECTORS IN THE 25 TO 35KT RANGE AND PWATS
CLOSE TO TWO INCHES. POTENTIAL EXISTS FOR LOCALIZED FLOODING IN
AREAS ALREADY IMPACTED A HIGH WATER TABLE AND SWOLLEN RIVERS...EAST
OF THE JAMES VALLEY.

ZONAL FLOW DOMINATES THE REST OF THE FORECAST PERIOD...WITH A WEAK
LOW MOVING ACROSS CENTRAL SOUTH DAKOTA THURSDAY. TEMPERATURES
SHOULD BE NEAR CLIMO DUE TO THE TRANSIENT NATURE OF WEATHER
SYSTEMS THROUGH THE FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN PLAINS
THROUGH THE EXTENDED PORTION OF THE FORECAST. WITH BASICALLY ZONAL
FLOW ACROSS THE REGION AND SEVERAL WEAK SHORT WAVES EMBEDDED
WITHIN THE FLOW PATTERN...THERE WILL BE AT LEAST A SCHC TO CHC FOR
THUNDERSTORMS EVERY 18 TO 24 HOURS. MODELS ARE STILL INDICATING A
WARMING TREND FOR THE WEEKEND AS HEIGHTS INCREASE ACROSS THE
REGION. THE LATEST ADJMEX GUIDANCE IS SHOWING HIGH TEMPERATURES IN
KABR COULD BE IN THE UPPER 90S BY SUNDAY. BASED ON 1000-500 MB
HEIGHTS...WILL UNDERCUT ADJMEX GUIDANCE AND MAINTAIN HIGH
TEMPERATURES IN THE UPPER 80S TO THE LOWER 90S FOR THE WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

THIS AFTERNOON THE STAGE IS SET FOR SEVERE THUNDERSTORMS
ESPECIALLY NEAR KPIR/KABR. LARGE HAIL AND STRONG WINDS ARE POSSIBLE
FROM 22Z TODAY THROUGH 12Z WEDNESDAY. TAF SITES MAY SEE IFR
CONDITIONS IN HEAVIER RAIN SHOWERS. ALL TAF SITES ARE EXPECTED TO
SEE TSTORMS AT SOME POINT THROUGH THE EVENING AND OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 26, 4:35 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT TUE JUL 26 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT TUE JUL 26 2011 /335 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE. RIGHT NOW IT APPEARS THE AREAS WITH THE
BEST CHANCE TO SEE TORNADIC THUNDERSTORMS ARE ACROSS NORTHERN
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. VERY HEAVY RAIN IS ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THIS AFTERNOON
FROM THE JAMES RIVER VALLEY WESTWARD TO THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OFF AND ON CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS.

TMT

In the hours before

Local storm report, Jul 26, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 NW ONIDA             44.82N 100.21W
07/26/2011  E1.25 INCH       SULLY              SD   TRAINED SPOTTER

            ALSO ESTIMATED 60 MPH WINDS.

&&

CM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:10 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully50 min
Jul 26, 2:53 AM CDTSevere Thunderstorm WarningABRCodington, Deuel15 min
Jul 26, 5:28 PM CDTSevere Thunderstorm WarningABRPotter, Sully47 min
Jul 26, 5:34 PM CDTSevere Thunderstorm WarningABRHughes, Sully41 min
Jul 26, 6:19 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully41 min
Jul 26, 6:43 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.